Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 9, 2023, 9:30 PM CDT for Tuscaloosa County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 9:30 PM CDT (02:30 UTC)
- Expired
- May 9, 2023, 11:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:35 PM CDT | FLASH FLOOD | 2 Nw Taylorville, AL | FLOODING CONTINUES NEAR CYPRESS CREEK AND LINKS BLVD. A FEW ROADS ARE IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WGUS54 KBMX 100230
FFWBMX
ALC125-100430-
/O.NEW.KBMX.FF.W.0009.230510T0230Z-230510T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
930 PM CDT Tue May 9 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
South Central Tuscaloosa County in west central Alabama...
* Until 1130 PM CDT.
* At 930 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tuscaloosa, Northport, Holt, Bryant Denny Stadium, University
Mall, Tuscaloosa Amphitheater, McFarland Mall, Shelton State
Community College, Tuscaloosa Regional Airport, University Of
Alabama Quad, Stillman College, Taylorville, Oliver Lock And Dam,
Palmore Park, Englewood, Little Sandy and Cottondale.
Some flooding has been observed along Cypress Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3309 8754 3309 8756 3322 8766 3328 8759
3319 8743
FLASH FLOOD...RADAR INDICATED
$$
75/Linhares1 follow-up statement
521
WGUS74 KBMX 100323
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1023 PM CDT Tue May 9 2023
ALC125-100430-
/O.CON.KBMX.FF.W.0009.000000T0000Z-230510T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-
1023 PM CDT Tue May 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR SOUTH CENTRAL TUSCALOOSA COUNTY...
At 1023 PM CDT, Doppler radar indicated thunderstorms continuing
across the warned area. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tuscaloosa, Northport, Holt, Bryant Denny Stadium, University
Mall, Tuscaloosa Amphitheater, McFarland Mall, Shelton State
Community College, Tuscaloosa Regional Airport, University Of
Alabama Quad, Stillman College, Taylorville, Oliver Lock And Dam,
Palmore Park, Englewood, Little Sandy and Cottondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3309 8754 3309 8756 3322 8766 3328 8759
3319 8743
FLASH FLOOD...RADAR INDICATED
$$
75/LinharesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 7:34 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 9, 7:34 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 734 PM CDT Tue May 9 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 1242 PM CDT TUE MAY 9 2023 High pressure off the southeast coast will continue to influence the state with south to southwesterly low level flow through the short term. This flow will continue to bring warm and moist air with moist low and mid levels throughout the day and night. High temperatures today will be in the low to mid 80s, but with humidities present, the heat index will be in the upper 80s and lower 90s today. Diurnal convection will be possible today with instabilities between 2500 and 3500 J/kg and DCAPE values over 1000 J/kg. Winds will be light in the mid and low levels so storms will not have a lot of movement. PW values are at the 90th percentile for this time of year. Isolated to scattered showers and thunderstorms will be possible mainly this afternoon with a few storms possibly becoming strong. Will have to watch a risk for microbursts...thought gusty winds and downbursts appear possible. Several boundaries will be moving through the state...one in the north from last night's decayed MCS and another from the southwest from the convection in southern MS this morning. Showers and storms could fire up across a large part of the area with the main focus along these boundaries. Tonight...all activity will weaken after sunset and only remain as isolated showers by the early morning. Overnight lows will be in the 60s. Any areas that do clear out clouds by the early morning could see fog development with so much low level moisture present. Wednesday...the morning could have light lingering showers around the area. A boundary is expected to set up across the central part of the area with scattered showers and thunderstorms developing along and south of this line. Moisture should be slightly lower in the northern half the state with scattered showers and isolated thunderstorms. Along and south of the boundary...instabilities and DCAPE will be the same as today with light winds. Strong storms will be possible in the afternoon with downbursts and gusty winds possible. High temperatures on Wednesday will be in the mid to upper 80s with head indices in the upper 80s and lower 90s. 24 && .LONG TERM... (Wednesday night through next Monday) Issued at 333 PM CDT TUE MAY 9 2023 No major changes were made to the extended forecast with the best rain chances in the first part of the extended through Thursday with the shortwave passage. Then, the activity becomes diurnal in nature for the remainder of the extended with the best chances in the afternoon and early evening hours with heating. 08 Previous long-term discussion: (Wednesday through Monday) Issued at 310 AM CDT TUE MAY 9 2023 High pressure persists across the Southeastern CONUS through the weekend under an amplified ridge aloft. A shortwave lifts to our north and west on Thursday. We also have a stalled moisture boundary across Central AL, so we could see at least scattered showers and thunderstorms develop. We then start to see more of a diurnal pattern in showers and thunderstorms for Friday through Sunday with a gradual warming trend each day. By Sunday afternoon, highs could reach into the low 90s for much of the area. The ridging begins to flatten as we go into Monday, with some guidance runs hinting at a frontal passage at some point early next week. This would lead to more rain and thunderstorms, but details on coverage and timing are still uncertain. 25/Owen && .AVIATION... (00Z TAFS) Issued at 724 PM CDT TUE MAY 9 2023 Several low level boundaries are producing showers and thunderstorms early this evening. TCL/BHM/EET will have best opportunity for additional thunderstorms but much of this activity will diminish within the next few hours. Near surface moisture remains quite high in most locations. Therefore, some fog is possible after 06z. Scattered showers and thunderstorms are possible again on Wednesday. At this time, not expecting quite as much restrictive cloud cover as most areas remain VFR after 14-16z. Light and variable winds are anticipated overnight. Winds swing around to the east southeast and will be light about 5kts Wednesday. 75 && .FIRE WEATHER... Isolated to scattered showers and thunderstorm chances persist each day this week. The related increase in moisture will keep afternoon minimum relative humidity values above critical levels. 20 foot winds will be westerly today, then become easterly on Wednesday, with speeds of 5 to 10 mph on both days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 88 62 81 / 20 30 30 50 Anniston 64 86 64 82 / 20 30 30 40 Birmingham 65 86 66 81 / 30 40 30 60 Tuscaloosa 65 87 66 83 / 40 50 40 60 Calera 65 86 66 80 / 30 40 40 50 Auburn 66 86 65 80 / 20 40 30 40 Montgomery 66 89 66 83 / 30 50 30 50 Troy 66 88 65 84 / 50 50 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....08 AVIATION...75
Hazardous weather outlook, May 9, 3:12 AM CDT, 18 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 312 AM CDT Tue May 9 2023 ALZ011>015-017>050-101115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 312 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, May 9, 6:23 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 2 S LAKE CYRUS 33.32N 86.88W
05/09/2023 E0.75 INCH SHELBY AL NWS EMPLOYEE
REPORT FROM NWS EMPLOYEE.
&&Special weather statement, May 9, 6:27 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
627 PM CDT Tue May 9 2023
ALZ024-025-034-100015-
Bibb AL-Jefferson AL-Shelby AL-
627 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southwestern Shelby,
eastern Bibb and south central Jefferson Counties through 715 PM
CDT...
At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ross Bridge to Talladega National Forest.
These storms were nearly stationary.
HAZARD...Winds in excess of 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoover, Vestavia Hills, Alabaster, Bessemer, Pelham, Helena,
Montevallo, Brent, Centreville, Indian Springs Village, West Blocton,
Wilton, West Centreville, Bluff Park, Lawley, Ashby, Riverchase,
Brierfield Ironworks Park, Patton Creek and Hoover Metropolitan
Stadium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3322 8711 3325 8707 3328 8707 3329 8710
3337 8709 3343 8672 3318 8689 3284 8688
3284 8717
TIME...MOT...LOC 2326Z 121DEG 4KT 3338 8691 3290 8700
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, May 9, 6:46 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
646 PM CDT Tue May 9 2023
ALZ023-024-033-034-100015-
Bibb AL-Jefferson AL-Perry AL-Tuscaloosa AL-
646 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southeastern
Tuscaloosa, northeastern Perry, central Bibb and southwestern
Jefferson Counties through 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Johns to 8 miles northwest of Potter
Station. These storms were nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brent, Centreville, Lake View, Vance, Woodstock, West Blocton, North
Johns, Abernant, Eoline, North Bibb, Radford, Weller, Suttle, Green
Pond, Caffee Junction, Sprott and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 8724 3349 8707 3284 8717 3253 8709
3249 8711 3249 8728
TIME...MOT...LOC 2346Z 194DEG 3KT 3341 8715 3252 8720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, May 9, 7:18 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
718 PM CDT Tue May 9 2023
ALZ024-025-034-100045-
Bibb AL-Jefferson AL-Shelby AL-
718 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southwestern Shelby,
eastern Bibb and south central Jefferson Counties through 745 PM
CDT...
At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Johns to near Centreville. Movement
was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bessemer, Montevallo, Brent, Centreville, West Blocton, Wilton, North
Johns, Splash Adventure, Ashby, Brierfield Ironworks Park, West
Centreville, North Bibb, McCalla, Promenade Tannehill, Bent Brook
Golf Club, Marvel, Six Mile, McAdory, Bibb County Airport and Green
Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 8713 3322 8712 3322 8710 3325 8707
3328 8707 3328 8709 3329 8709 3329 8712
3341 8711 3340 8689 3301 8689 3287 8717
TIME...MOT...LOC 0017Z 214DEG 18KT 3336 8706 3298 8707
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, May 9, 7:45 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT Tue May 9 2023
ALZ023>025-034-100115-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
745 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southeastern
Tuscaloosa, southwestern Shelby, Bibb and southwestern Jefferson
Counties through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bull City to Eoline. These storms were
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bessemer, Hueytown, Brent, Centreville, Pleasant Grove, Lake View,
Brookwood, Coaling, Vance, Woodstock, West Blocton, North Johns,
Tannehill Ironworks State Park, Bull City, Abernant, West
Centreville, Splash Adventure, Lake Wildwood, Concord and Mertz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 8698 3291 8691 3290 8738 3346 8737
TIME...MOT...LOC 0045Z 264DEG 3KT 3338 8724 3299 8721
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, May 9, 8:15 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 PM CDT Tue May 9 2023
ALZ022>024-034-100145-
Pickens AL-Bibb AL-Jefferson AL-Tuscaloosa AL-
815 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southern Tuscaloosa,
east central Pickens, central Bibb and southwestern Jefferson
Counties through 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Jena to near Eoline. Movement
was nearly stationary.
HAZARD...Winds in excess of 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscaloosa, Northport, Brent, Centreville, Holt, Lake View,
Brookwood, Coaling, Vance, Woodstock, West Blocton, Coker, Bull City,
McFarland Mall, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport,
Lake Wildwood, Mercedes Benz Of Alabama, Eoline and North Bibb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3332 8784 3327 8747 3346 8724 3325 8699
3325 8703 3317 8703 3316 8699 3289 8705
3312 8784 3315 8784 3314 8788 3316 8796
TIME...MOT...LOC 0114Z 257DEG 5KT 3322 8781 3302 8719
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
75 LinharesThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:18 PM CDT | Special Weather Statement | BMX | Bibb | 27 min |
| May 9, 7:45 PM CDT | Special Weather Statement | BMX | Bibb | 30 min |
| May 9, 8:15 PM CDT | Special Weather Statement | BMX | Bibb | 30 min |
| May 9, 8:51 PM CDT | Areal Flood Advisory | BMX | Bibb, Tuscaloosa | 114 min |
| May 10, 4:32 PM CDT | Special Weather Statement | BMX | Blount | 28 min |
| May 10, 4:35 PM CDT | Special Weather Statement | BMX | Winston | 25 min |
| May 10, 5:00 PM CDT | Special Weather Statement | BMX | Blount | 30 min |
| May 10, 5:19 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| May 10, 5:25 PM CDT | Special Weather Statement | BMX | Winston | 35 min |
| May 10, 5:26 PM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| May 10, 5:57 PM CDT | Special Weather Statement | BMX | Clay | 33 min |
| May 10, 6:13 PM CDT | Special Weather Statement | BMX | St. Clair | 32 min |
| May 10, 6:30 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 30 min |
| May 10, 6:38 PM CDT | Areal Flood Advisory | BMX | Clay | 112 min |
| May 10, 6:41 PM CDT | Areal Flood Advisory | BMX | St. Clair | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.